Arizona, 2012

High Wind in Arizona, May 25, 2012

May 25, 2012 · NWS VEF · 1 event in 1 county or zone

An unseasonably strong low pressure system brought widespread high winds to much of the Mojave Desert and southern Great Basin.

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

An unseasonably strong low pressure system brought widespread high winds to much of the Mojave Desert and southern Great Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 25, 10:05 AM MST, 3 hours 55 minutes earlier.

Area forecast discussion, May 25, 10:05 AM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1005 AM PDT FRI MAY 25 2012

.SYNOPSIS...AN AREA OF LOW PRESSURE WILL CAUSE STRONG GUSTY WINDS
TODAY...AND MUCH COOLER TEMPERATURES TOMORROW. TEMPERATURES WILL
BE 20 DEGREES BELOW NORMAL ON AVERAGE BY TOMORROW AFTERNOON....AND
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE SOUTHERN GREAT BASIN TONIGHT THROUGH SATURDAY NIGHT. DRY
CONDITIONS AND A WARMING TREND IN TEMPERATURES CAN BE EXPECTED
SUNDAY INTO NEXT WEEK.
&&

.UPDATE...12Z MODELS CAME IN SHOWING VERY GOOD CONTINUITY WITH
PREVIOUS RUNS...AND NO MAJOR CHANGES WILL BE NEEDED. OVERALL...SOLID
ADVISORY LEVEL WINDS STILL LOOK LIKE A SURE BET AREAWIDE...WITH
WARNING LEVEL WINDS ACROSS LINCOLN COUNTY...MOHAVE COUNTY AND THE
MOUNTAINS OF SOUTHERN NEVADA. WILL BE UPDATING PRODUCTS AND SENDING
REPORTS THROUGH THE DAY. -KENNEDY-
&&

.PREV DISCUSSION...
340 AM PDT FRI MAY 25 2012

.SHORT TERM...TODAY THROUGH SUNDAY MORNING.
MODELS ARE IN EXCELLENT AGREEMENT FOR THE SHORT TERM. THE UPPER
LEVEL LOW IS OVER NORTHERN CALIFORNIA AND WILL DROP SOUTH TODAY.
THIS WILL BRING STRONG GUSTY WINDS TO THE FORECAST AREA THROUGH
TONIGHT. AREAS OF BLOWING DUST WILL BE A HAZARD...ESPECIALLY ALONG
THE ROADWAYS. NOTICED SENSORS ACROSS THE LAS VEGAS VALLEY ARE
ALREADY GUSTING INTO THE UPPER 40 MPH RANGE SO HAVE MOVED UP THE
START TIME OF THE WIND ADVISORY FOR ZONE 20. PLEASE SEE THE
SPECIFIC WIND ADVISORIES AND HIGH WIND WARNINGS FOR THE DETAILS.
ANOTHER NOTE ON WINDS...MODELS ARE INDICATING THAT THERE COULD BE
GUSTY WINDS ON SATURDAY FOR CAZ 523. GUIDANCE VALUES FOR KDAG ON
SATURDAY IS 26 KTS WHICH COULD MEET LOW END WIND ADVISORY
CRITERIA. AT THIS TIME WILL ALLOW THE DAY SHIFT TO MAKE
ADJUSTMENTS IF NEEDED.

THE LOW SWEEPS ACROSS LAS VEGAS SATURDAY MORNING AND MOVES INTO
UTAH BY SATURDAY AFTERNOON. THIS IS A VERY STRONG LOW WITH GREAT
COLD AIR ADVECTION. TEMPERATURES ON SATURDAY WILL BE 20 DEGREES
BELOW NORMAL FOR THIS TIME OF YEAR. IN ADDITION THERE WILL BE SOME
MOISTURE AVAILABLE FOR MAINLY THE NORTHERN PART OF THE FORECAST
AREA SATURDAY AND SATURDAY NIGHT. WOULD NOT RULE OUT A FEW RUMBLES
OF THUNDER SO HAVE INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS FOR
THE SATURDAY AFTERNOON TIME PERIOD.

.LONG TERM...SUNDAY THROUGH THURSDAY.
WITH THE EARLY WEEKEND STORM EXITING THE AREA SUNDAY SKIES WILL
CLEAR...WINDS WILL BECOME LIGHT AND TEMPERATURES WILL WARM AROUND
10 DEGREES OVER SATURDAY. ADDITIONAL WARMING IS EXPECTED MEMORIAL
DAY WITH TEMPERATURES CLOSING IN ON NORMAL READINGS. A WEAK
SHORTWAVE WILL MOVE WELL TO NORTH BUT COULD BRIEFLY INCREASE WINDS
MONDAY NIGHT AND TUESDAY. A WEAK UPPER DISTURBANCE PASSES SOUTH OF
THE AREA WEDNESDAY AND THURSDAY RESULTING IN A FEW CLOUDS OVER
AREA MOUNTAINS. MOS GUIDANCE HAS HIGH TEMPERATURES ONCE AGAIN
APPROACHING THE CENTURY MARK TOWARDS THE END OF THE WEEK.

&&

.AVIATION...FOR MCCARRAN...FOR MCCARRAN...SOUTH TO SOUTHWEST WINDS
WILL INCREASE TO 20-25KTS WITH GUSTS OF 40-45KTS BY MID DAY AND
CONTINUE THROUGH THIS EVENING. THE STRONGEST WINDS ARE EXPECTED TO
BE FROM 18Z TODAY TO 05Z SATURDAY. MECHANICAL TURBULENCE IS LIKELY
DUE TO INCREASING WINDS WITH HEIGHT. A FEW CLOUDS AOA 10K FEET
THIS AFTERNOON THROUGH SATURDAY WITH A SLIGHT CHANCE OF A SHOWER
IN THE LOCAL MOUNTAINS ON SATURDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL INCREASE ACROSS MUCH OF THE AREA TODAY
BECOMING 20-30KTS WITH GUSTS TO AROUND 45KTS. STRONGER WINDS ARE
EXPECTED IN MOHAVE AND LINCOLN COUNTIES TODAY THROUGH THIS EVENING.
VSBY MAY BE REDUCED TO MVFR OR LOWER LOCALLY IN AREAS OF BLDU.
MECHANICAL TURBULENCE IS EXPECTED DUE TO STRONG WINDS ALOFT. CLOUDS
AOA 10K FEET WILL DEVELOP OVER THE NORTHWEST CWA THIS AFTERNOON AND
EVENING AND FILL IN ACROSS THE NORTH OVERNIGHT FRIDAY INTO EARLY
SATURDAY. LOCALLY LOWER CIGS TO AROUND 6K FEET ARE POSSIBLE ACROSS
THE NORTH IN SHOWER ACTIVITY.
&&

.FIRE WEATHER...STRONG GUSTY WINDS ARE EXPECTED AREA WIDE AS A
RESULT OF THE UNSEASONABLY STRONG LOW PRESSURE SYSTEM MOVING
ACROSS THE AREA. A RED FLAG WARNING IS IN AFFECT FOR ALL ZONES
THROUGH 06Z. THERE IS A GOOD POSSIBILITY THAT MIN RH VALUES
ACROSS PORTIONS OF AZ101 WILL BE ABOVE 15% TODAY. WITH SUCH STRONG
WINDS EXPECTED AND THE CONDITIONS SO DRY STILL FEEL THE WARNING IS
WARRANTED.

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING FOR NVZ018-019.
     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR NVZ460>466.
     WIND ADVISORY FROM 8 AM THIS MORNING TO 11 PM PDT THIS EVENING
     FOR NVZ014-016-017-021-022.
     WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR NVZ020.
     HIGH WIND WARNING FROM 8 AM THIS MORNING TO 11 PM PDT THIS
     EVENING FOR NVZ015.
AZ...RED FLAG WARNING UNTIL 11 PM MST THIS EVENING FOR AZZ101-102.
     WIND ADVISORY FROM 8 AM THIS MORNING TO 11 PM MST THIS EVENING
     FOR AZZ002-036.
     HIGH WIND WARNING FROM 8 AM THIS MORNING TO 11 PM MST THIS
     EVENING FOR AZZ001-003.
CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ226>229.
     HIGH WIND WARNING UNTIL 8 AM PDT THIS MORNING FOR CAZ519.
     WIND ADVISORY FROM 8 AM THIS MORNING TO 11 PM PDT THIS EVENING
     FOR CAZ522-524>527.
     WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR CAZ523.
     WIND ADVISORY UNTIL 8 AM PDT THIS MORNING FOR CAZ520-521.
&&

BORDEN/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, May 25, 3:50 AM MST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
350 AM PDT FRI MAY 25 2012

AZZ001>003-036-CAZ519>527-NVZ014>022-260200-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
350 AM PDT FRI MAY 25 2012 /350 AM MST FRI MAY 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT
STRONG GUSTY WINDS ARE EXPECTED ACROSS THE SOUTHERN GREAT BASIN
AND MOJAVE DESERT DUE TO AN UNSEASONABLY STRONG LOW PRESSURE
SYSTEM. VARIOUS HIGH WIND WARNINGS AND WIND ADVISORIES WILL BE IN
EFFECT INTO TONIGHT. A RED FLAG WARNING ALSO CONTINUES FOR STRONG
WINDS AND LOW RELATIVE HUMIDITY VALUES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
SOUTHERN GREAT BASIN SATURDAY AND SATURDAY NIGHT. TEMPERATURES
WILL BE 20 PLUS DEGREES BELOW NORMAL ON SATURDAY. A DRYING AND
WARMING TREND WILL BEGIN ON SUNDAY.  OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

HIGH WIND REPORTS AND REPORTS OF BLOWING DUST REDUCING
VISIBILITIES WOULD BE APPRECIATED TODAY AND TONIGHT. ANY REPORTS
OF MEASURABLE PRECIPITATION WOULD BE APPRECIATED ON SATURDAY AND
SATURDAY NIGHT.

In the hours before

Special weather statement, May 25, 8:24 AM MST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
824 AM PDT FRI MAY 25 2012

CAZ519-521-260330-
EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY-
INCLUDING THE CITIES OF...WESTGARD PASS...BRISTLECONE PINE
824 AM PDT FRI MAY 25 2012

...LIGHT ACCUMULATING SNOW POSSIBLE IN THE HIGHER ELEVATIONS...

A COLD STORM SYSTEM WILL MOVE ACROSS NORTHERN CALIFORNIA INTO
CENTRAL NEVADA TODAY INTO SATURDAY. THIS WILL RESULT IN THE
POSSIBILITY OF SCATTERED SHOWERS ACROSS INYO COUNTY ESPECIALLY
FROM THIS AFTERNOON INTO SATURDAY...ESPECIALLY OVER THE HIGHER
ELEVATIONS. ALTHOUGH SNOW MAY BE SEEN AS LOW AS 6000 TO 7000 FEET
BY TONIGHT INTO SATURDAY MORNING...THE GREATEST CHANCES FOR
ACCUMULATING SNOW WILL BE AT OR ABOVE 10000 FEET. SNOW
ACCUMULATIONS OF 1 TO AS HIGH AS 4 INCHES COULD OCCUR...ESPECIALLY
WHERE ANY HEAVIER SHOWERS TAKE PLACE.

HIKERS...CAMPERS AND OUTDOOR ADVENTURERS HEADING INTO THE HIGH
COUNTRY OF THE SIERRA AND THE WHITE MOUNTAINS OF INYO COUNTY
SHOULD BE ALERT TO THE POSSIBILITY OF SNOW AND COLD TEMPERATURES
DURING THE EARLY PART OF THE HOLIDAY WEEKEND. ALTHOUGH THE DRY
WINTER AND WARM SPRING HAS RESULTED IN MANY TRAILS AND CAMPGROUNDS
BEING MORE ACCESSIBLE THAN NORMAL AT THIS TIME OF THE
YEAR...CONDITIONS TODAY INTO SATURDAY WILL FEATURE HAZARDS MORE
ASSOCIATED WITH THE COLDER MONTHS. DRESS ACCORDINGLY AND CONSIDER
ALERTING YOUR PLANS IF YOU ARE NOT PREPARED TO DEAL WITH WINTER
HAZARDS. TRAILS AND CAMPGROUNDS MAY BECOME SLIPPERY DUE TO SNOW.
AMONG THE AREAS THAT MAY BE IMPACTED IN THE INYO NATIONAL FOREST
ARE THE MT. WHITNEY TRAIL FROM WHITNEY PORTAL AND THE ANCIENT
BRISTLECONE PINE FOREST.

CONDITIONS ARE EXPECTED TO IMPROVE IN INYO COUNTY ON SUNDAY AS
DRIER AIR MOVES IN AND ENDS ANY PRECIPITATION.

STACHELSKI
Local storm report, May 25, 9:51 AM MST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
951 AM PDT FRI MAY 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     NON-TSTM WND GST MERCURY (NTS A23)       36.66N 116.00W
05/25/2012  M65.00 MPH       NYE                NV   MESONET

            MERCURY A23 MESONET SITE MEASURED A 65 MPH WIND GUST AT
            AN ELEVATION OF 3678 FEET.

&&

STACHELSKI
Local storm report, May 25, 10:05 AM MST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1005 AM PDT FRI MAY 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     NON-TSTM WND GST 2 SE YUCCA FLAT (NTS SR 36.94N 116.04W
05/25/2012  M62.00 MPH       NYE                NV   MESONET

            DECON UNDERGROUND DISPOSAL MESONET SITE AT AN ELEVATION
            OF 3916 FEET MEASURED A 62 MPH WIND GUST.

&&

STACHELSKI
Local storm report, May 25, 10:59 AM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1059 AM PDT FRI MAY 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     NON-TSTM WND GST DESERT ROCK AIRPORT     36.62N 116.03W
05/25/2012  M61.00 MPH       NYE                NV   ASOS

            DESERT ROCK AIRPORT RECORDED A GUST OF 61 MPH AT AN
            ELEVATION OF 3301 FEET.

&&

STACHELSKI
Local storm report, May 25, 11:34 AM MST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1134 AM PDT FRI MAY 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 AM     NON-TSTM WND GST 5 ENE BOULDER CITY      36.01N 114.74W
05/25/2012  M58.00 MPH       CLARK              NV   MESONET

            HOOVER DAM BYPASS BRIDGE MID-SPAN WEATHER STATION

            RECORDED A 58 MPH WIND GUST AT AN ELEVATION OF 1436 FEET.

&&

STACHELSKI
Local storm report, May 25, 12:50 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1250 PM PDT FRI MAY 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND GST 2 SE YUCCA FLAT (NTS SR 36.94N 116.04W
05/25/2012  M66.00 MPH       NYE                NV   MESONET

            DECON GROUND DISPOSAL MESONET SITE MEASURED A 66 MPH WIND
            GUST AT AN ELEVATION OF 3916 FEET.

1234 PM     NON-TSTM WND GST RED ROCK CANYON RAWS    36.14N 115.43W
05/25/2012  M59.00 MPH       CLARK              NV   MESONET

            RED ROCK CANYON RAWS RECORDED A GUST OF 59 MPH AT AN
            ELEVATION OF 3756 FEET.

&&

STACHELSKI

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lake Mead National Recreation Area

When
May 25, 2:00 PM MST
Where
Lake Mead National Recreation Area forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer

High winds tore shingles off several buildings 2 miles E of Meadview.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376146.